Inventiones mathematicae

, Volume 162, Issue 1, pp 19–80 | Cite as

Almost isometric actions, property (T), and local rigidity

Article

Abstract

Let Γ be a discrete group with property (T) of Kazhdan. We prove that any Riemannian isometric action of Γ on a compact manifold X is locally rigid. We also prove a more general foliated version of this result. The foliated result is used in our proof of local rigidity for standard actions of higher rank semisimple Lie groups and their lattices in [FM2].

One definition of property (T) is that a group Γ has property (T) if every isometric Γ action on a Hilbert space has a fixed point. We prove a variety of strengthenings of this fixed point properties for groups with property (T). Some of these are used in the proofs of our local rigidity theorems.

References

  1. 1.
    Abels, H.: Finite presentability of S-arithmetic groups. Compact presentability of solvable groups. Lect. Notes Math., vol. 1261. Berlin: Springer 1987Google Scholar
  2. 2.
    Bader, U., Furman, A., Gelander, T., Monod, N.: Property (T) and actions on Lp spaces. PreprintGoogle Scholar
  3. 3.
    Benjamini, Y., Lindenstrauss, J.: Geometric Non-linear Functional Analysis: Vol. 1. Colloquium Publications. AMS 2000Google Scholar
  4. 4.
    Benveniste, E.J.: Rigidity of isometric lattice actions on compact Riemannian manifolds. Geom. Funct. Anal. 10, 516–542 (2000)Google Scholar
  5. 5.
    Bourbaki, N.: Éléments de mathématique. Topologie générale, Chapitres 1 à 4. Paris: Hermann 1971Google Scholar
  6. 6.
    Candel, A., Conlon, L.: Foliations I. Grad. Stud. Math., vol. 23. Providence, RI: Am. Math. Soc. 2000Google Scholar
  7. 7.
    do Carmo, M.P.: Riemannian Geometry. Boston: Birkhäuser 1992Google Scholar
  8. 8.
    Delorme, P.: 1-cohomologie des représentations unitaires des groupes de Lie semi-simples et résolubles. Produits tensoriels continus de représentations (french). Bull. Soc. Math. Fr. 105, 281–336 (1977)Google Scholar
  9. 9.
    Dieudonné, J.A.E.: Elements d’Analyse, vol. 4. Paris: Gauthiers-Villars 1971Google Scholar
  10. 10.
    Dolgopyat, D., Krikorian, R.: On simultaneous linearization of diffeomorphisms of the sphere. PreprintGoogle Scholar
  11. 11.
    Fisher, D.: First cohomology, rigidity and deformations of isometric group actions. PreprintGoogle Scholar
  12. 12.
    Fisher, D., Margulis, G.A.: Local rigidity for cocycles. In: Surv. Differ. Geom., vol. VIII, refereed volume in honor of Calabi, Lawson, Siu and Uhlenbeck, ed. by S.T. Yau, 45 pages. 2003Google Scholar
  13. 13.
    Fisher, D., Margulis, G.A.: Local rigidity of affine actions of higher rank groups and lattices. PreprintGoogle Scholar
  14. 14.
    Ghys, E.: Groupes aléatoire [d’aprés Misha Gromov]. To appear in Semin. BourbakiGoogle Scholar
  15. 15.
    Gromov, M.: Asymptotic invariants of infinite groups. Geometric group theory, vol. 2 (Sussex 1991), pp. 1–295. Lond. Math. Soc. Lect. Note Ser., vol. 182. Cambridge: Cambridge Univ. Press 1993Google Scholar
  16. 16.
    Gromov, M.: Random walk in random groups. Geom. Funct. Anal. 13, 73–146 (2003)Google Scholar
  17. 17.
    Guichardet, A.: Sur la cohomologie des groupes topologiques. II (french). Bull. Sci. Math. 96, 305–332 (1972)Google Scholar
  18. 18.
    Harpe, P. de la, Valette, A.: La propriete (T) de Kazhdan pour les groupes localement compacts. Asterisque, vol. 175. Paris: Soc. Math. de France 1989Google Scholar
  19. 19.
    Heinrich, S.: Ultraproducts in Banach space theory. J. Reine Angew. Math. 313, 72–104 (1980)Google Scholar
  20. 20.
    Hirsch, M.W.: Differential topology. Grad. Texts Math., No. 33. New York, Heidelberg: Springer 1976Google Scholar
  21. 21.
    Hörmander, L.: The boundary problems of physical geodesy. Arch. Ration. Mech. Anal. 62, 1–52 (1976)Google Scholar
  22. 22.
    Kazhdan, D.: On the connection of the dual space of a group with the structure of its closed subgroups (russian). Funct. Anal. Appl. 1, 71–74 (1967)CrossRefGoogle Scholar
  23. 23.
    Karlsson, A., Margulis, G.A.: A multiplicative ergodic theorem and nonpositively curved spaces. Commun. Math. Phys. 208, 107–123 (1999)CrossRefGoogle Scholar
  24. 24.
    Kobayashi, S., Nomizu, K.: Foundations of Differential Geometry, vol. I. New York: Wiley-Interscience Publications 1963Google Scholar
  25. 25.
    Margulis, G.A.: Discrete subgroups of semisimple Lie groups. New York: Springer 1991Google Scholar
  26. 26.
    Markov, A.A.: Three papers on topological groups: I. On the existence of periodic connected topological groups. II. On free topological groups. III. On unconditionally closed sets. Am. Math. Soc. Translation, no. 30., 1950Google Scholar
  27. 27.
    Mazur, S., Ulam, S.: Sur les transformations isomtriques d’espaces vectoriels normes. C. R. Acad. Sci., Paris 194, 946–948 (1932)Google Scholar
  28. 28.
    Moore, C.C., Schochet, C.: Global analysis on foliated spaces. With appendices by S. Hurder, Moore, Schochet and R.J. Zimmer. Mathematical Sciences Research Institute Publications, vol. 9. New York: Springer 1988Google Scholar
  29. 29.
    Mostow, G.D.: Equivariant embeddings in Euclidean space. Ann. Math. (2) 65, 432–446 (1957)Google Scholar
  30. 30.
    Palais, R.S.: Differential operators on vector bundles. Seminar on the Atiyah-Singer index theorem. Ann. Math. Stud., vol. 57. Princeton: Princeton University Press 1965Google Scholar
  31. 31.
    Palais, R.S.: Imbedding of compact, differentiable transformation groups in orthogonal representations. J. Math. Mech. 6, 673–678 (1957)Google Scholar
  32. 32.
    Shalom, Y.: Rigidity of commensurators and irreducible lattices. Invent. Math. 141, 1–54 (2000)CrossRefGoogle Scholar
  33. 33.
    Silberman, L.: Addendum by L. Silberman to “Random walk in random group” by M. Gromov. Geom. Funct. Anal. 13, 147–177 (2003)Google Scholar
  34. 34.
    van den Dries, L., Wilkie, A.J.: Gromov’s theorem on groups of polynomial growth and elementary logic. J. Algebra 89, 349–374 (1984)CrossRefGoogle Scholar
  35. 35.
    Zimmer, R.J.: Volume preserving actions of lattices in semisimple groups on compact manifolds. Publ. Math., Inst. Hautes Étud. Sci. 59, 5–33 (1984)Google Scholar
  36. 36.
    Zimmer, R.J.: Lattices in semisimple groups and distal geometric structures. Invent. Math. 80, 123–137 (1985)CrossRefGoogle Scholar
  37. 37.
    Zimmer, R.J.: Lattices in semisimple groups and invariant geometric structures on compact manifolds. Discrete Groups in Geometry and Analysis: Papers in honor of G.D. Mostow, ed. by R. Howe. Boston: Birkhäuser 1987Google Scholar
  38. 38.
    Zuk, A.: Property (T) and Kazhdan constants for discrete groups. Geom. Funct. Anal. 13, 643–670 (2003)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2005

Authors and Affiliations

  1. 1.Department of Mathematics and Computer ScienceLehman College – CUNYBronxUSA
  2. 2.Department of MathematicsYale UniversityNew HavenUSA

Personalised recommendations